Alert archive / South Dakota / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 140, NWS Aberdeen, SD

August 22, 2000Sully County, South Dakota

NWS Aberdeen, SD issued this severe thunderstorm warning at Aug 22, 2000, 8:41 AM CDT for Sully County, South Dakota. It was in force for 34 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Aug 22, 2000, 8:41 AM CDT (13:41 UTC)
Expired
Aug 22, 2000, 9:15 AM CDT
In force
34 min
Issued by
NWS Aberdeen, SD
Area
Whole counties

County Sully County, SD

The radar

The Aberdeen radar (KABR), 158 km from the middle of the area, began a volume at 13:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 22, 9:10 AM CDTHail 0.75Onida, SD

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Aberdeen, SD (KABR), launched 12:00Z, 1.7 hours before the alert went out and 138 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 12:00Z on 2000-08-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 12:00Z on 2000-08-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 8 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1677 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
8 m²/s²
0-3 km storm-relative helicity
-32 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KABR 221342
SVRABR
SDC119-221415-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ABERDEEN SD
841 AM CDT TUE AUG 22 2000

THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SULLY COUNTY IN CENTRAL SOUTH DAKOTA

* UNTIL 915 AM CDT

* AT 841 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER SULLY COUNTY...OR ABOUT 22 MILES WEST OF
  ONIDA...MOVING SOUTHEAST AT 45 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  ONIDA AROUND 915 AM CDT

THIS IS A DANGEROUS STORM. TAKE SHELTER NOW!

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL REZLAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN
ABERDEEN.
$$
LAT...LON 4487 10035 4474 10056 4459 10033 4481 9993

LORENS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 22, 3:00 AM CDT, 5 hours 41 minutes earlier.

Area forecast discussion, Aug 22, 3:00 AM CDT, 5 hours 41 minutes before
AREA FORECAST DISCUSSION FOR CENTRAL/NORTHCENTRAL AND NORTHEAST
SOUTH DAKOTA AND WEST CENTRAL MINNESOTA
NATIONAL WEATHER SERVICE ABERDEEN SD
300 AM CDT TUE AUG 22 2000

CURRENT FCST PROBLEM REMAINS PCPN CHANCES TODAY ACROSS CWA. ETA
APPEARS TO HAVE BEST INTIALIZED 5H VORT MAX WHEN COMPARED TO WATER
VAPOR IMAGERY. MODELS SHOW THIS WAVE DROPPING SOUTHEAST THROUGH
STATE TODAY AS WARM FRONT LIFTS SLOWLY NORTH. LOOKING AT SFC
PLOTS...AS SOON AS SFC WINDS TURN SE...DWPTS CLIMB RATHER QUICKLY.
THIS STRONG SURGE IN MOISTURE IS SEEN IN MODELS...BUT CROSS SECTIONS
SHOW THAT MOISTURE REALLY ISN'T ALL THAT DEEP. THE AVN TAKES THE
MAJORITY OF THE OMEGA FIELDS NORTH THROUGH OUR CWA...WHILE THE ETA
HITS THE CENTRAL PART OF SD HARD...THEN DROPS THE STRONGEST OMEGA
SOUTHEAST TOWARD THE KFSD AREA. GIVEN SPEED OF SYSTEM DROPPING
THROUGH AND SFC HIGH REMAINING PARTIALLY LOCATED OVER NERN
COUNTIES...AGREE MORE WITH ETA SOLN. LOOKING AT MODIFIED ETA
SOUNDING FOR KABR...A HIGH AROUND 80 WITH SLIGHT INCR IN DWPT TAKES
CAPES OVER 2K J/KG. CURRENTLY ETA HAS DECENT GRIP ON DWPTS...BUT
THINK THAT IT IS UNDERDOING MOIST RETURN SLIGHTLY THIS
AFTERNOON...WHICH IT HAS DONE PREVIOUSLY. CURRENT POPS LOOK OK OR
AROUND 10% LOW...WITH NRN SECTIONS HAVING THE LOWEST POPS AND SCNTRL
AND KATY AREA HAVING HIGHEST. WONT MESS WITH NOW...BUT WILL INFORM
DAY SHIFT WHEN THEY WANDER IN. HAVE UPPED TEMPS IN THE KMBG AND KPIR
AREA 3 TO 5 DEGREES DUE TO VICINITY OF WARM FRONT AND Q-VECTOR
CONVERGENCE STRONGEST IN THIS AREA. HIGH PRESSURE MOVES BACK OVER
THE REGION TONIGHT CLEARING OUT SKIES. DEPENDING ON RAINFALL...FOG
MAY BE A CONCERN OVERNIGHT...BUT WILL LET DAY SHIFT WORRY ABOUT
THAT. ON WEDNEDAY...SIMILAR SITN SETS UP WITH HIGH SLIDING OFF TO
EAST AND DEVELOPING LEE TROF MOVING INTO DAKOTAS. ACCORDING TO
MODELS...WE DON'T REALLY DRY OUT LOWER LAYERS WITH SPEC HUMIDITIES
STAYING IN THE VICINITY OF 6 G/KG. AS IT LOOKS NOW...IT APPEARS THAT
TROF WILL MOVE THROUGH DURING THE NIGHT WEDNESDAY. HOWEVER...WITH
CHC OF TSRA MENTIONED ALL THROUGH EXTENDED...WILL NOT ADD WED NIGHT
GROUP ATTM.

.ABR...NONE.
HINTZ

In the hours before

Local storm report, Aug 22, 7:43 AM CDT, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN, SD
743 AM CDT TUE AUG 22 2000

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0S735 AM    20 SE ISABEL              SD   1.75 INCH HAIL
08/22/00   DEWEY
KG

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 22, 6:32 AM CDTSevere Thunderstorm WarningABRDewey43 min
Aug 22, 7:15 AM CDTSevere Thunderstorm WarningABRDewey45 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.